By Tom Wavre
Recently my doctor switched medication for my depression and anxiety from citalopram to duloxetine. My gut feel had always been that the citalopram was not really impacting my mood or anxiety very much, if at all. When I started taking citalopram after being first diagnosed with depression, I had needed the dosage (from 20mg to 30mg) to be upped as there had been no impact. A week or two after it being upped my mood did improve but it was at the same time as I had confronted head on one of the problems in my life that had been contributing to my depression. I’m not sure I’ll ever really know if the meds had played much of a role in the improvement but the longer things go on, the more I suspect they had done nothing for me.
What happened when I switched Medication
I say nothing. I guess they had helped put me in a space where I could improve, but on the downside I had also had some physical manifestations of my depression – bad back, lethargy etc. The doctor felt that it was worth switching to duloxetine as it ought to have fewer side effects and might be beneficial for my depression.
One advantage of this plan was that we could do a straight switch. Often with changing medication, one needs to be eased off and the other slowly introduced, but for this switch it would be an overnight change. So filled with optimism that perhaps my depression might be eased and some of the physical symptoms might lessen I made the switch.
Maybe it was naivety but going into the switch, having been told what I had by my doctor, that optimism was all I was expecting. Wrong!
The first day wasn’t too strange. I had missed a days worth of meds before with no impact, so there were no withdrawal symptoms, everything was normal. But day 2 onwards I was hit with a ton of bricks. My body was in protest. It wasn’t quite the usual withdrawal symptoms (I wrote about what I experienced when I went 5 days without meds here), I guess the new meds saw off some of those experiences. This was a total and complete lack of energy, barely able to move, let alone get out of bed. That lasted perhaps 2 days. Then it started to ease up. Still exhausted and totally drained but at least I wasn’t bed bound.
My mood was not improving. I’ve always known that being exhausted removes some of my ability to fight my depression, so right now I was both exhausted and my depression increased (though not massively. I tried to hold on to my optimism that this would pass and the new meds would take full effect shortly and this would be a thing of the past. It was not easy.
I was not myself. Hard to describe exactly, it wasn’t a revolutionary difference, but it was a change. Getting through and just holding on to being me was a little more of a fight for a while. I was also ridiculously drenched in sweat every night. Lovely!
Had it worked?
Maybe 4 weeks after the switch I saw the doctor again. The exhaustion had mostly passed after about 2 weeks, with that saw some of the other side effects of the switch go as well (still a sweaty bastard at night). He was surprised by them, as they are not normal for this kind of switch. The desired outcome was not there, so 60mg was upped to 90mg.
A couple of weeks later and I realised my back hadn’t been bothering me as much, though I was still perma-tired! My therapy has gone well since, with me now entering a stage of recovery. I am still unsure of it has really helped though, or if the new side-effects are better or worse than the old ones!
Switching medication is never easy and obviously needs to be done only under medical supervision. If you are unsure if your current medication is the best for you, do talk to your doctor about switching or changing the dose. The grass is not always greener, and some times, like for me, it isn’t better, it isn’t worse, it is simply different. But in these differences is an opportunity to learn more about you, about your condition and your route to recovery. I now have a clearer picture and if the change contributed to that then I am grateful.
If you enjoyed this article please share it using the buttons below…